Hello, Pencil Neck here.
What would the ER personnel do if a patient showed up presenting:
1) Cold sweats
3) Stomach cramps and complaining of hunger
5) Erratic behavior
6) Dark rings under the eyes and a pallid cast to the skin
7) Possibly sensitivity to light
What would they test for? What questions would they ask? What would they do to try to stabilize him?
This isn’t a simple question without more information, so this is a general overview:
First thing, take his vitals: temperature, heart rate (pulse), breathing rate (respirations), and blood pressure. This will give an idea if there’s a possible infection, whether dehydration might be a factor, if there’s evidence of increased adrenaline (fast heart rate and breathing) suggesting his body is under perceived threat.
We’ll stabilize the blood pressure, heart rate, and breathing.
Start an IV. Do a finger stick blood sugar level. Check blood oxygen level with a finger clip (pulse oximeter). Put on oxygen if necessary.
***If this is an overdose, right away we’ll want to know what was taken, when, and how much. Depending on the substance, we might give activated charcoal to bind the drug (via a tubs through the nose and into the stomach) or do “gastric lavage,” which is pump saline in through the tube and suck it back out—in the layman’s term, “pump the stomach.”
History of present illness:
Age—helps decide if this might be a heart attack (more common in an older person) or overdose (more common in kids).
When did this start, and what was he doing when it started? What were the first symptoms? What did he try for relief (if anything)? What makes it better (if anything) or worse (if anything)? Is anyone else at home or work sick with something similar?
Did he take anything or eat anything? Drugs and poisons can give this appearance.
***In this day of frequent introduction of new “designer” drugs, we’re constantly having to watch for odd presentations—witness the recent “bath salts” scenarios.
If it’s a kid, and he’s alert enough to give information, I usually kick the parents out for a few minutes and ask the kid in private about doing something he shouldn’t have, and about illicit drug use. Typically, the kid needs to know 1) we can’t help him if we don’t know what he took, 2)we’re not going to call the cops, and 3)we’re going to run a drug screen regardless. Most kids will own up if they know anything.
--What medications is he taking? Diabetics can look like this if their blood sugar is low. Quite a few medications in toxic doses can have a profile similar to above. Could the guy have overdosed? (intentionally or accidentally)
--What kinds of health problems has he had in the past?
--Does he smoke (anything) or drink (anything)?
--Where does he work? This goes to environmental exposure.
At this point, we’ll want to get lab cooking.
***Initial Labs: EKG (to check if the illness is affecting the heart rhythm or electrical system—overdoses in particular can have bad effects on the heart rhythm); electrolytes, blood count, urinalysis, drug screen (depending on the hospital, most panels will check for acetaminophen, marijuana, benzodiazepines (valium, etc.), narcotics, alcohol), blood levels for any known drugs that could be at toxic levels—like Digoxin, for example—and a couple of extra tubes for stuff we might want to add on.
Toxic exposure: If the history reveals exposure to something specific—like exposure to ant killer, for example, we consult the Poisindex, a tome that outlines poisons and how to treat them.
A lot of poisons can’t be assayed on blood tests. Treatment is supportive, meaning we keep the patient stable until the poison exits.
***If there is an antidote, we’ll give it.
Maybe a chest X-ray, or other imaging depending on what’s been learned up until now. Maybe a head CT because of the behavior.
Next, an examination:
General appearance: pale, sweating, shaky. All these make infection near the top of the list. Also add in toxic exposure, overdose.
Head/neck: Pupils dilated? Do they contract with a light shown in the eyes?
Chest: rattly, like pneumonia? Wheezing, like bronchitis? The temp will have given us a heads-up on this one.
Heart: heart rate? Murmurs that could suggest heart valve infection? Scratching that could suggest inflammation of the sac around the heart?
Abdomen: Are gut sounds present? Tenderness, and if so, where? Guarding or rigidity (which typically mean something bad—ruptured appendix, for example)
Extremities: Blue? (low blood oxygen) Pink? Pale palms or nail beds? (anemia)
Neuro: Assess “erratic behavior.” Does he know where he is? The date? The president? (always a challenge when this is changing) Does he know his own name? Is he combative?
Lymph: Any glands swollen?
Pencil Neck, based on what you’ve said alone, I’d favor a diabetic reaction or toxic exposure (drug or poison). After the above assessment, I’d have a much better idea what’s going on.
Hope this helps!
Kelly has worked in the medical field for over twenty years, mainly at large medical centers. With experience in a variety of settings, chances are Kelly may have seen it. Sometimes truth seems stranger than fiction in medicine, but accurate medicine in fiction is fabulous.
Find her fiction at www.kellywhitley.com.